This naturally occurring chemical is important to many human functions. However, since it cannot be injected directly, drug companies produce Drugs that prevent the body from absorbing it (uptaking) so there is more available. The selective prevention of the uptaking has resulted in several classes of drugs that really screw up human beings. SSRI's and SNRI's can, even when taken under a Doctor's prescription, cause horrendous side effects, while sometimes providing actual relief from certain problems. The real challenge is how to stop taking the SSRI/SNRI drugs.
First, read about all the things that Serotonin does in the human body. Just read past the complicated stuff and catch the parts that make sense to you.
A leading researcher in the science of how to stop taking drugs like Cymbalta and duloxetine. Great links and ideas.
From the UK, a new idea in the packaging of drugs that allow a Doctor to prescribe a PROPER, SLOW TAPER program. This is based on the drug manufacturer being able to provide the dose for each day to be slightly less, or the same as the day before. Economical, effective, and easy to use, this COULD revolutionize discontinuing medications like Cymbalta, duloxetine, and other SSRI's and SNRI's.
According to this article, when anti-depressants like Cymbalta/duloxetine are stopped suddenly, 20-50% of the patients experience Antidepressant Discontinuation Syndrome. This can cause horrible flu-like symptoms, trouble sleeping, nausea, poor balance, sensory changes, and anxiety. The problem usually begins within three days and may last for several months. Rarely psychosis may occur.
The risk is greater among those who have taken the medication for longer and when the medication in question has a short half-life, like the 12 hour half-life of Cymbalta/duloxetine. A 2009 Advisory Committee to the FDA found that online anecdotal reports of discontinuation syndrome related to duloxetine(Cymbalta) included severe symptoms and exceeded prevalence of both paroxetine (Paxil) and venlafaxine (Effexor) reports by over 250%.
It also found that the safety information provided by the manufacturer not only neglected important information about managing discontinuation syndrome, but also explicitly advised against opening capsules, a practice required to gradually taper dosage.
Read and be warned.
This clinical article documents the results of discontinuation:
Flu-like symptoms, Fatigue, Lethargy, General malaise, Muscle aches/headaches, Diarrhea, Insomnia, Nausea, Imbalance, Gait instability, Dizziness/lightheadedness, Vertigo, Sensory disturbances, Paresthesia, “Electric shock” sensations, Visual disturbance, Hyperarousal, Anxiety, Agitation, and more...
They also explain what meds are most likely to create these symptoms on discontinuation.
For 30 years, Ann Blake Tracy, Executive Director, International Coalition for Drug Awareness has preached the cautions of quick discontinuation of pshychotropic medicines. This details safe and successful withdrawal from antidepressants, benzodiazepines, or any other type of mind-altering medications -- [Mp3 download] $10.95
Alternative treatments to help either BEFORE ever going on an antidepressant/atypical antipsychotic, DURING withdrawal of an antidepressant/atypical antipsychotic or AFTER being on antidepressants/atypical antipsychotic to help you get through withdrawal and to rebuild a healthy brain. I have spent several decades looking for various natural non-toxic answers to help patents rebuild their health after the damage caused by these drugs.
Although this list does not mention the standard suggestions such as chiropractic, yoga and acupuncture, all of which are mentioned in my CD on safe withdrawal & in my book, they have proven to be very beneficial in withdrawal and rebuilding and should also be utilized as well.
Keep in mind that the FDA has warned that any abrupt change in dose, whether increasing or decreasing (starting on or discontinuing the drug, skipping doses by forgetting, or when switching from one antidepressant to another where you are both abruptly decreasing one antidepressant AND abruptly increasing the new antidepressant), can cause suicide, hostility or psychosis – generally a manic psychosis which is often diagnosed as Bipolar Disorder or occasionally as Schizophrenia when it remains unrecognized as the result on the abrupt change in dose. Another problem can be if another antidepressant is added to one you are already taking thus producing a synergistic affect.
Withdrawal, especially abrupt withdrawal, from any of these medications can cause severe neuropsychiatric as well as physical symptoms, both of which can be life threatening. It is therefore, very important to withdraw extremely slowly from these drugs, often over a period of a year or more depending upon how long you have been on any antidepressant or mix of antidepressant, under the supervision of a qualified and experienced specialist, if available...
A pre-eminent expert on discontinuing anti-depressants. Great interview. Very understandable.
Dr. Mark Horowitz is a training psychiatrist and researcher and recently co-authored, with Dr. David Taylor, a review of antidepressant withdrawal that was published in Lancet Psychiatry. Their article suggests that tapering off antidepressants over months or even years is more successful at preventing withdrawal symptoms than a quick discontinuation of two to four weeks.
Dr. Horowitz is currently completing his psychiatry training in Sydney, Australia, and has completed a PhD in the neurobiology of antidepressants at the Institute of Psychiatry at King’s College, London. He is a clinical research fellow on the RADAR study run by University College, London. His research work focuses on pharmacologically informed ways of tapering patients off of medication. He plans to conduct studies examining the best methods for tapering medications in order to develop evidence based guidelines to assist patients and doctors.
Dr. Mark Horowitz: "My background is in psychiatry and research. As well as being a psychiatrist I’m also a patient, probably like a few people. I only really became interested in this topic when I experienced it firsthand. So, after many years of being on an antidepressant, I reached the point where I tried to come off. Probably I was on it for about 12 years. I tried coming off, what I thought was relatively slowly, according to the guidelines I was aware of and ran into all sorts of trouble. Which was a great surprise to me.
I’d never heard about withdrawal symptoms from antidepressants, not in medical school, not in my psychiatry training. But when I experienced incredible insomnia, dizziness, trouble concentrating, and a very rapidly beating heart, and anxiety, I was very surprised by it. I wasn’t quite sure what to make of it. And in fact, I came across an article on the Mental Elf websites where they had reviewed the Fava et al. (2015) systematic review about antidepressant withdrawal symptoms. I recognized a lot of what was in that paper in my own experience. And that kind of led me on a bit of a journey..."
Collection of over 5000+ news stories with the full media article available, mainly criminal in nature, that have appeared in the media (newspapers, TV, scientific journals) or that were part of FDA testimony in either 1991, 2004 or 2006, in which antidepressants are mentioned or in some cases family, friends, law enforcement or coroners have verified the presence of an antidepressant in a perpetrator.
A new study found that having been prescribed an antidepressant previously was associated with an increased risk of depressive relapse after full recovery. The risk was about three times higher than for those who had never taken an antidepressant.
The research was led by Jay Amsterdam and Thomas Kim at the University of Pennsylvania and published in the Journal of Clinical Psychopharmacology.
They write, “These findings support prior evidence of a negative influence of the number of prior antidepressant treatment trials on the likelihood of response and suggest that the number of prior antidepressant trials may also be associated with a greater odds of depressive relapse and a shorter time to relapse.”
Click above to read the full article!